Alert archive / Wisconsin / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 20, 2017, 12:18 AM CDT for Pierce County, Wisconsin. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2017, 12:18 AM CDT (05:18 UTC)
- Expired
- Jul 20, 2017, 1:15 AM CDT
- In force
- 57 min
- Issued by
- NWS Twin Cities, MN
County Pierce County, WI
The radar
The Minneapolis radar (KMPX), 86 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -693 J/kg
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
770
WWUS83 KMPX 200518
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
1218 AM CDT THU JUL 20 2017
MNZ070-078-WIZ024-200615-
Dakota-Goodhue-Pierce-
1218 AM CDT THU JUL 20 2017
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
Dakota...Goodhue...Pierce...
At 1217 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS over eastern Dakota, southern Pierce, and northern
Goodhue Counties.
LOCATIONS IMPACTED INCLUDE...
Red Wing, Hastings, Welch, Bay City, Diamond Bluff, Wacouta,
Miesville, Red Wing Airport, Frontenac State Park, Esdaile and Hager
City.
This includes U.S. Highway 61 between mile markers 82 and 104.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4461 9293 4473 9293 4473 9264 4461 9229
4454 9228 4454 9231 4452 9230 4451 9231
4450 9244
TIME...MOT...LOC 0517Z 180DEG 0KT 4465 9265
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 20, 12:14 AM CDT, 4 minutes earlier.
Area forecast discussion, Jul 20, 12:14 AM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1214 AM CDT Thu Jul 20 2017
.UPDATE for 06z aviation discussion below..
&&
.SHORT TERM...(This evening through Thursday)
Issued at 424 PM CDT Wed Jul 19 2017
Ongoing severe MCS will exit to the southeast quickly late this
afternoon. The forecast then becomes quite uncertain for this
evening and overnight with convective redevelopment possible
across central Minnesota. The atmosphere seems to be recovering
somewhat across South Dakota and there have been a few cells over
west central MN this afternoon. The HRRR would imply an east-west
line of storms developing between 02-03Z across central MN and
progress southeast for the rest of the evening into the early
overnight hours. This activity would contain a large hail threat,
although some damaging wind gusts are also possible. The biggest
threat will be heavy rainfall with training cells, but CAMs seem
to keep the line progressing southward which would limit flash
flooding potential.
.LONG TERM...(Thursday night through Wednesday)
Issued at 445 PM CDT Wed Jul 19 2017
For the extend, we'll see our zonal flow transition over to
northwest flow this weekend, before going back more zonal by the
middle of next week. Most concerning period looks to Thursday night
into Friday, when another round of severe weather and heavy rainfall
looks possible.
Our dry weather Thursday will be short lived as moisture quickly
returns Thursday night from Nebraska toward southwest MN. Most of
the guidance is in agreement with an elevated band of thunderstorms
working into southwest MN. This will push the warm front back into
southern MN Friday afternoon, and guidance is in good agreement on
storms firing off along this front and heading southeast toward
Chicago Friday night. Some discrepancies with how far north this,
but we followed the more southern solutions for QPF Friday, like the
GFS for Friday as what are seeing today has tracked south of even
what the southern models had. Moisture, instability, and shear
parameters all look similar to what we are seeing today, so all
modes of severe weather will be possible, but upscale growth to an
MCS looks likely, probably tracking from south central MN over
toward southern lower Michigan.
For the weekend, it is looking up weather wise, as a secondary
shortwave in the increasingly northwest low drops across northeast MN
toward the U.P. of Michigan, with the majority of activity Saturday
night into Sunday staying off to our northeast.
We'll have dry weather to start next week, but by Tuesday, moisture
will be surging back north across the Plains, with thunderstorm
chances returning Tuesday night into Wednesday as a front works into
the area.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1215 AM CDT Thu Jul 20 2017
Still have WAA wing of convection from the metro east into
western WI. This may linger much of the night. Some convection to
the southwest as well...and there is an outflow boundary that
developed from the earlier convection around the metro...that
worked to the KMKT area. This may interact with the southern
activity during the night and if this did develop further would
impede some of the better WAA into the eastern area. Expect some
MVFR cigs and some BR to develop over the central areas during the
night as the convection moves east and lower levels remain nearly
saturated. THis should all burn off through 13z with some high
clouds around into Thursday evening. Winds will be generally n-ne
during the period generally less than 10kts.
KMSP...
Could still see a threat of thunder through 07z-08z but most HIRES
solution exit it to the est and south. Still could see some MVFR
cigs and BR in the wake of the system but should become VFR
through 13z Thu.
/OUTLOOK FOR KMSP/
Fri...Mainly VFR. -SHRA/TSRA likely. Winds SE 5-10 kts.
Sat...Mainly VFR. Chc MVFR in -SHRA/TSRA. Winds lgt and vrbl.
Sun...VFR. Wind NW 10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 6 AM CDT early this morning for
WIZ023>026-028.
MN...Flash Flood Watch until 6 AM CDT early this morning for
MNZ058>060-062-063-066>070-076>078.
&&
SHORT TERM...BORGHOFF
LONG TERM...MPG
AVIATION...DWEHazardous weather outlook, Jul 19, 12:59 PM CDT, 11 hours 19 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 1259 PM CDT Wed Jul 19 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 201800- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1259 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight There is an enhanced risk of severe weather. A complex of thunderstorms is expected to impact southern Minnesota this afternoon, with the potential for widespread damaging wind gusts. Another round of storms could develop this evening across central Minnesota and track southeast into the overnight, with mainly a large hail threat. A couple tornadoes are possible with either round. Very heavy rainfall is also possible, which could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances return late Thursday night into Friday. There is a slight risk of severe weather, mainly south of I-94. Large hail, damaging winds, and heavy rainfall appear to be the primary threats. Thunderstorms will be possible late Saturday and Sunday, and again from Tuesday into Wednesday. Widespread severe weather during those time frames is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this afternoon and tonight. Borghoff
In the hours before
Local storm report, Jul 19, 10:55 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1055 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HEAVY RAIN 4 SSE EAGAN 44.79N 93.13W
07/19/2017 M3.15 INCH DAKOTA MN MESONET
MESONET STATION.
&&
LSLocal storm report, Jul 19, 10:58 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1058 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM HEAVY RAIN 3 SE EDEN PRAIRIE 44.82N 93.40W
07/19/2017 M2.55 INCH HENNEPIN MN MESONET
MESONET STATION. 6 HOUR AMOUNT.
&&
LSLocal storm report, Jul 19, 11:01 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1101 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 PM HEAVY RAIN 2 SSW EDEN PRAIRIE 44.82N 93.46W
07/19/2017 M2.10 INCH HENNEPIN MN ASOS
REPORTED AT FLYING CLOUD AIRPORT. OCCURRED
BETWEEN 6:50 P.M. AND 10:50 P.M.
&&
LSLocal storm report, Jul 19, 11:03 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1103 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HEAVY RAIN 4 NE BURNSVILLE 44.79N 93.23W
07/19/2017 M3.18 INCH DAKOTA MN TRAINED SPOTTER
STORM TOTAL FROM 3:30 P.M. TO 10:40 P.M.
TODAY.
0405 PM TSTM WND GST 2 SSE WASECA 44.06N 93.49W
07/19/2017 M48 MPH WASECA MN MESONET
MESONET STATION MN039, WASECA 1SSE.
1045 PM HEAVY RAIN 4 SSE EAGAN 44.79N 93.13W
07/19/2017 M3.15 INCH DAKOTA MN MESONET
MESONET STATION.
1035 PM HEAVY RAIN 3 SE EDEN PRAIRIE 44.82N 93.40W
07/19/2017 M2.55 INCH HENNEPIN MN MESONET
MESONET STATION. 6 HOUR AMOUNT.
1027 PM HEAVY RAIN 1 N HASTINGS 44.76N 92.85W
07/19/2017 M2.86 INCH WASHINGTON MN MESONET
MESONET STATION.
1017 PM HEAVY RAIN 3 WSW ROSEMOUNT 44.74N 93.12W
07/19/2017 M4.25 INCH DAKOTA MN PUBLIC
EVENT TOTAL SO FAR. 2.75" OF IT OCCURRED
BETWEEN 8:15 AND 10:15 P.M.
0540 PM TSTM WND DMG 3 WSW EAU CLAIRE 44.79N 91.56W
07/19/2017 EAU CLAIRE WI PUBLIC
TWO LARGE TREES DOWN BLOCKING ROAD. REPORTED
AT 3443 CRESCENT AVE, EAU CLAIRE, WI.
0455 PM HEAVY RAIN 10 ESE RED WING 44.51N 92.36W
07/19/2017 M1.00 INCH GOODHUE MN TRAINED SPOTTER
RAIN AMOUNT FELL IN 15 MINUTES.
0440 PM TSTM WND GST 5 SE TWIN LAKES 43.51N 93.35W
07/19/2017 M54 MPH FREEBORN MN MESONET
MESONET STATION MN001, TWIN LAKES 5SE.
0429 PM TSTM WND GST 3 SSE ALBERT LEA 43.61N 93.34W
07/19/2017 E53 MPH FREEBORN MN PUBLIC
SOCIAL MEDIA REPORT INCLUDED SMALL HAIL AND
ESTIMATED WIND GUST 50 TO 55 MPH.
0418 PM TSTM WND DMG 1 E OWATONNA 44.09N 93.20W
07/19/2017 STEELE MN AMATEUR RADIO
TREES DOWN.
0416 PM TSTM WND GST 5 NNE ELLENDALE 43.95N 93.27W
07/19/2017 M47 MPH STEELE MN MESONET
MESONET STATION MN096, ELLENDALE 5NNE.
0415 PM TSTM WND DMG OWATONNA 44.09N 93.22W
07/19/2017 STEELE MN LAW ENFORCEMENT
TREE DOWN.
0415 PM TSTM WND GST 6 E MIESVILLE 44.60N 92.70W
07/19/2017 M50 MPH GOODHUE MN MESONET
MESONET STATION MN047, RED WING 4W.
0414 PM TSTM WND GST 3 NW OWATONNA 44.12N 93.26W
07/19/2017 M48 MPH STEELE MN AWOS
AWOS STATION OWA, OWATONNA AP.
1059 PM HEAVY RAIN 2 SSW EDEN PRAIRIE 44.82N 93.46W
07/19/2017 M2.10 INCH HENNEPIN MN ASOS
REPORTED AT FLYING CLOUD AIRPORT. OCCURRED
BETWEEN 6:50 P.M. AND 10:50 P.M.
0355 PM TSTM WND DMG NORTHFIELD 44.45N 93.17W
07/19/2017 RICE MN LAW ENFORCEMENT
SEVERAL TREES DOWN ALONG HWY 19.
0355 PM TSTM WND GST 4 N MAPLETON 43.98N 93.95W
07/19/2017 E60 MPH BLUE EARTH MN AMATEUR RADIO
0350 PM TSTM WND DMG MANKATO 44.17N 93.99W
07/19/2017 BLUE EARTH MN LAW ENFORCEMENT
NUMEROUS TREES DOWN.
0342 PM TSTM WND DMG 4 SW JANESVILLE 44.08N 93.77W
07/19/2017 WASECA MN 911 CALL CENTER
TWO TREES DOWN ALONG COUNTY LINE ROAD.
0342 PM TSTM WND DMG JANESVILLE 44.12N 93.71W
07/19/2017 WASECA MN 911 CALL CENTER
TREE DOWN.
0325 PM TSTM WND GST 6 NNW SVEADAHL 44.16N 94.78W
07/19/2017 M51 MPH BROWN MN COCORAHS
1.40 INCHES RAINFALL IN 55 MINUTES. 4 INCH
DIAMETER TREE BRANCHES DOWN.
0315 PM TSTM WND GST 3 NE MADELIA 44.08N 94.37W
07/19/2017 M62 MPH BLUE EARTH MN MESONET
MESONET STATION MN045, MADELIA 3ENE.
0312 PM TSTM WND DMG SEARLES 44.23N 94.43W
07/19/2017 BROWN MN LAW ENFORCEMENT
POWER LINES DOWN.
0310 PM TSTM WND DMG 1 NNW ST. JAMES 43.99N 94.63W
07/19/2017 WATONWAN MN TRAINED SPOTTER
LARGE TREE BLOWN DOWN.
0300 PM TSTM WND DMG 4 NW SVEADAHL 44.12N 94.80W
07/19/2017 BROWN MN 911 CALL CENTER
EMPTY SEMI TRAILER TIPPED OVER. REPORTED AT
COUNTY ROAD 8 AND COUNTY ROAD 18, COMFREY,
MN.
0250 PM TSTM WND DMG 6 SSW SPRINGFIELD 44.16N 95.00W
07/19/2017 BROWN MN FIRE DEPT/RESCUE
NUMEROUS TREES UPROOTED/SNAPPED OFF. DAMAGE
TO CORN FIELDS NEARBY AS WELL. TIME
ESTIMATED.
0248 PM TSTM WND DMG 6 W COMFREY 44.12N 95.02W
07/19/2017 BROWN MN LAW ENFORCEMENT
CORN FIELDS FLATTENED. SEVERAL TREES DOWN.
ONE TREE UPROOTED. ONE TREE SNAPPED OFF.
0248 PM TSTM WND DMG COMFREY 44.11N 94.90W
07/19/2017 BROWN MN LAW ENFORCEMENT
TREES DOWN.
0220 PM TSTM WND DMG 3 ESE COURTLAND 44.25N 94.28W
07/19/2017 NICOLLET MN LAW ENFORCEMENT
TREE DOWN.
&&Local storm report, Jul 19, 11:24 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1124 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HEAVY RAIN 1 WSW HASTINGS 44.73N 92.88W
07/19/2017 M3.83 INCH DAKOTA MN TRAINED SPOTTER
DAILY AMOUNT. 2.81" FELL IN THE PAST 2.5
HOURS.
&&
LSSpecial weather statement, Jul 20, 12:18 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
1218 AM CDT THU JUL 20 2017
MNZ070-078-WIZ024-200615-
Dakota-Goodhue-Pierce-
1218 AM CDT THU JUL 20 2017
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
Dakota...Goodhue...Pierce...
At 1217 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS over eastern Dakota, southern Pierce, and northern
Goodhue Counties.
LOCATIONS IMPACTED INCLUDE...
Red Wing, Hastings, Welch, Bay City, Diamond Bluff, Wacouta,
Miesville, Red Wing Airport, Frontenac State Park, Esdaile and Hager
City.
This includes U.S. Highway 61 between mile markers 82 and 104.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4461 9293 4473 9293 4473 9264 4461 9229
4454 9228 4454 9231 4452 9230 4451 9231
4450 9244
TIME...MOT...LOC 0517Z 180DEG 0KT 4465 9265The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 9:19 PM CDT | Flash Flood Watch | MPX | Carver, Dakota, Goodhue, Hennepin, Le Sueur, McLeod and 7 more | 6 hr |
| Jul 19, 9:42 PM CDT | Special Weather Statement | MPX | Dakota | 33 min |
| Jul 19, 9:46 PM CDT | Special Weather Statement | MPX | Kandiyohi | 29 min |
| Jul 19, 9:59 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker | 31 min |
| Jul 19, 10:20 PM CDT | Special Weather Statement | MPX | Ramsey | 25 min |
| Jul 19, 10:22 PM CDT | Special Weather Statement | MPX | Meeker | 23 min |
| Jul 20, 12:41 AM CDT | Severe Thunderstorm Warning | MPX | Martin, Watonwan | 79 min |
| Jul 20, 1:02 AM CDT | Special Weather Statement | MPX | Faribault | 58 min |
Nearby
Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.